Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A contraction of the Lucas polygon


Authors: Branko Curgus and Vania Mascioni
Journal: Proc. Amer. Math. Soc. 132 (2004), 2973-2981
MSC (2000): Primary 30C15; Secondary 26C10
DOI: https://doi.org/10.1090/S0002-9939-04-07231-4
Published electronically: May 20, 2004
MathSciNet review: 2063118
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The celebrated Gauss-Lucas theorem states that all the roots of the derivative of a complex non-constant polynomial $p$ lie in the convex hull of the roots of $p$, called the Lucas polygon of $p$. We improve the Gauss-Lucas theorem by proving that all the nontrivial roots of $p'$ lie in a smaller convex polygon which is obtained by a strict contraction of the Lucas polygon of $p$.


References [Enhancements On Off] (What's this?)

  • 1. P. Borwein, T. Erdélyi: Polynomials and polynomial inequalities, Graduate Texts in Mathematics, 161. Springer-Verlag, 1995. MR 97e:41001
  • 2. B. Curgus, V. Mascioni: On the location of critical points of polynomials, Proc. Amer. Math. Soc. 131 (2003), 253-264. MR 2003h:30006
  • 3. D. Dimitrov: A refinement of the Gauss-Lucas theorem, Proc. Amer. Math Soc. 126 (1998), 2065-2070. MR 98h:30005
  • 4. P. Henrici: Applied and computational complex analysis, Vol. 1, John Wiley & Sons, 1988. MR 90d:30002
  • 5. E. Hille.: Analytic function theory, Vol. 1, Ginn and Company, Boston 1959. MR 21:6415
  • 6. M. Marden: The Location of the Zeros of the Derivative of a Polynomial, American Mathematical Monthly, 42 (1935), 277-286.
  • 7. M. Marden: Geometry of polynomials. Second edition reprinted with corrections, American Mathematical Society, Providence, RI, 1985. MR 37:1562
  • 8. M. Mignotte: Mathematics for computer algebra. Springer-Verlag, 1992. MR 92i:68071
  • 9. M. Mignotte, D. Stefanescu: Polynomials. An algorithmic approach. Springer Series in Discrete Mathematics and Theoretical Computer Science. Springer-Verlag, Singapore, 1999. MR 2000e:12001
  • 10. G. V. Milovanovic, D. S. Mitrinovic, Th. M. Rassias: Topics in polynomials: extremal problems, inequalities, zeros. World Scientific Publishing Co., 1994. MR 95m:30009
  • 11. A. Turowicz: Geometria zer wielomianów. (Polish) [Geometry of zeros of polynomials] Panstwowe Wydawnictwo Naukowe, Warsaw, 1967. MR 37:5372
  • 12. J. L. Walsh: The location of critical points of analytic and harmonic functions, Amer. Math. Soc. Colloq. Publ., Vol. 34, 1950.MR 12:249d
  • 13. R. Webster: Convexity, Oxford University Press, 1994.MR 98h:52001

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 30C15, 26C10

Retrieve articles in all journals with MSC (2000): 30C15, 26C10


Additional Information

Branko Curgus
Affiliation: Department of Mathematics, Western Washington University, Bellingham, Washington 98225
Email: curgus@cc.wwu.edu

Vania Mascioni
Affiliation: Department of Mathematical Sciences, Ball State University, Muncie, Indiana 47306-0490
Email: vdm@bsu-cs.bsu.edu

DOI: https://doi.org/10.1090/S0002-9939-04-07231-4
Keywords: Roots of polynomials, critical points of polynomials, Gauss-Lucas theorem
Received by editor(s): October 29, 2002
Received by editor(s) in revised form: February 12, 2003
Published electronically: May 20, 2004
Communicated by: N. Tomczak-Jaegermann
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society